Cancer therapy Keytruda triggers MG in elderly man: Case report

MG diagnosis initially missed, delaying patient's treatment

Andrea Lobo avatar

by Andrea Lobo |

Share this article:

Share article via email
An illustration of a person under a giant magnifying glass framed by researchers.

Treatment with Keytruda (pembrolizumab), an immune checkpoint inhibitor (ICI) used to treat cancer, may trigger myasthenia gravis (MG), according to a recent case report.

The patient, a 73-year-old man with a previous history of skin and prostate cancer, developed symptoms of MG and myositis — a disease in which the immune system attacks the muscles, causing chronic inflammation and pain — shortly after starting treatment with Keytruda. The diagnosis was initially missed, which delayed the patient’s treatment.

“One goal of this case report is to underscore the importance of early diagnosis of ICI induced MG/myositis while highlighting the absence of a standard of care for affected patients,” researchers wrote.

The case study, “Spontaneous development of myasthenia gravis and myositis following treatment with pembrolizumab: a case report,” was published in the journal BMC Neurology.

Recommended Reading

MGLife360: Your comprehensive guide to thriving with myasthenia gravis

Keytruda increases activity of T-cells, enhancing their ability to fight off cancer

Keytruda works by targeting a protein, called programmed cell death protein 1 (PD-1) that normally hampers the activity of immune T-cells, reducing their ability to detect and kill cancer cells. By inhibiting PD-1, the therapy increases the activity of T-cells, enhancing their ability to fight off cancer.

However, since these therapies work by enhancing the activity of the immune system, they also may increase the risk of immune attacks directed against healthy tissues, which may lead to autoimmune disorders such as MG.

MG is caused by autoantibodies commonly targeting acetylcholine receptors (AChRs), and less frequently another protein called muscle-specific kinase (MuSK). Both proteins are located at the neuromuscular junction, which is the site where nerve and muscle cells communicate to coordinate voluntary movements.

Now, researchers at Saint Louis University Hospital in St. Louis, Missouri, have described the case of a man who developed MG shortly after starting treatment with Keytruda for melanoma, a type of skin cancer.

The patient had been diagnosed about a year before, and the skin lesion was surgically removed. He then started on Keytruda, and about two weeks after receiving the second dose, he was admitted to the emergency department with neck and back pain, difficulty swallowing, generalized weakness, and urinary incontinence.

Recommended Reading
Illustration of test tubes and a pipette containing a red liquid.

IL-41 may be potential biomarker as levels correlate with MG severity

Patient had high levels of muscle tissue damage markers, liver enzymes

Blood tests revealed he had high levels of creatinine kinase, a marker of muscle tissue damage, and elevated levels of liver enzymes. Also, he was negative for anti-AChR and anti-MuSK antibodies, as well as for a panel of autoantibodies used to investigate the potential cause of his neurological symptoms.

However, the possibility of MG could not be excluded, so the patient was started on a course of anti-inflammatory steroids and discharged 12 days later.

After one month, he was readmitted to the hospital due to worsening symptoms, which also included the dropping of the right eyelid, inability to speak, and difficulty breathing. He required invasive breathing support and was admitted to the intensive care unit.

He also had a fast heart rate and low blood pressure, and his blood tests continued to show elevated creatinine and liver enzyme levels. An elevated number of white blood cells was also detected.

During this second hospitalization, blood tests for autoantibodies and myositis did not reveal anything abnormal. However, electromyography and nerve conduction studies showed the patient had nerve and muscle damage. A biopsy of a leg muscle uncovered myositis, consistent with inflammatory and/or medication-induced muscle damage.

Recommended Reading
A large bell with the word

Immunovant positions IMVT-1402 as lead MG treatment candidate

5-day course of high-dose steroids, plasma exchange therapy after MG diagnosis

Considering his symptoms, he was diagnosed with an MG crisis and received a five-day course of high-dose steroids and plasma exchange therapy, which involves replacing a person’s plasma, the non-cellular part of blood. Although his breathing capacity was still low, his overall strength significantly improved after plasma exchange.

Two attempts were made to wean the patient off ventilatory support. However, he developed respiratory failure and needed to be placed again on ventilatory support.

Following his last session of plasma exchange, he started treatment with pyridostigmine (sold as Mestinon, among others), to manage his symptoms.

“Many important questions surrounding diagnosis, prevention, and management of ICI induced MG and myositis remain answered,” the researchers wrote. “Further research examining how specific forms of prevention, diagnostic methods, and acute interventions influence outcomes and mortality would certainly be warranted and beneficial.”